Stimulant medications prescribed to children with ADHD are known to cause hallucinations and psychotic symptoms. The risk of these adverse events was widely thought to be minimal, but a recent study published in the journal Pediatrics suggests that is not the case. MacKenzie et al. reported that psychotic symptoms were found in 62.5% of youth who had taken stimulants versus 27.4% of individuals who had never taken stimulants. The researchers said this association was still significant even after potential confounding variables were controlled.
Mad in America noted in “ADHD Drugs Linked to Psychotic Symptoms in Children” that clinical trials used to test the safety and efficacy of stimulant medications such as Adderall, Ritalin and Vyvanse estimate that only 1-2% of children on stimulants have such a reaction. MacKenzie et al. suggested these underestimates were partly because researchers often rely upon participants to self-report these symptoms, which leads to significant underreporting. Among the children diagnosed with ADHD in the study, 11 of 17 (65%) treated with stimulants experienced psychotic symptoms, while only 4 (25%) of the 16 who were not treated with stimulants had such symptoms.
The children included in the MacKenzie et al. study had at least one parent with a diagnosis of major depression, bipolar disorder or schizophrenia. However, “the association between stimulants and psychotic symptoms remained consistent after the researchers controlled for other risk factors, age, gender, and parent diagnosis.” The researchers were also able to confirm that the occurrence of the symptoms coincided with the time when the children were actively taking stimulant medications. They concluded:
We report an association between the use of stimulant medication and psychotic symptoms in children and adolescents at familial risk of mental illness. The association of current use of stimulants with current psychotic symptoms and the close temporal relationship between stimulant use and psychotic symptoms in youth who started and stopped stimulants indicated a potential causal relationship. The findings suggest that psychotic symptoms may be relatively common adverse effects of stimulants in youths with a family history of major psychiatric disorders.
In “Psychotic Symptoms in Children on Stimulants,” Dr. Lydia Furman, an Associate Editor for Pediatrics, said the study put a microscope on the subpopulation of children with an ADHD diagnosis, whose risk of psychotic symptoms is substantially higher. She added that the study was just the tip of the iceberg with regard to ADHD diagnosis, stimulant treatment and the risk in adulthood of psychotic disorders or episodes. She cited a study by Moran et al. that demonstrated how adult individuals with psychotic disorders, who were exposed to stimulants in their youth, had a significantly earlier age of onset of psychosis than those who were unexposed.
But Furman seems more interested in seeing ADHD diagnosis as an increased risk factor for adult diagnosis of psychotic disorders, rather than looking at the evidence of how stimulant medications seem to trigger or increase the risk of psychotic symptoms. She commented that an additional body of evidence suggests that ADHD diagnosis in childhood is associated with an increased risk of adult diagnosis of psychotic disorders, and then referenced two studies: Rho et al. and Dalsgaard et al. It wasn’t clear to me from the abstracts that stimulant medication as a confounding variable was controlled for in either study.
Given that the MacKenzie study found the symptoms of psychosis occurred during the active use of stimulant medication, and that the association remained even after the researchers controlled for risk factors including parental diagnosis, it seems the more significant results were that using stimulant medication may trigger hallucination and psychotic symptoms more frequently than has been previously reported.
Cherland and Fitzpatrick reported in a 1999 study, “Psychotic Side Effects of Psychostimulants,” that 6% of children developed psychotic side effects from methylphenidate (Ritalin). They also indicated their findings likely were an underestimate in the prevalence. Significantly, the symptoms stopped as son as the medication was discontinued. No psychotic symptoms were reported among children diagnosed with ADHD who did not receive medication.
Dr. Peter Breggin also reported the danger of ADHD medications triggering symptoms of psychosis in his article for International Journal of Risk & Safety in Medicine. He noted how several studies have compared stimulant-induced psychoses to the symptoms of schizophrenia. Methylphenidate has even been used to experimentally produce or worsen psychotic symptoms in adults diagnosed with schizophrenia. He commented that psychoactive drugs would tend to produce psychosis at a higher rate in children than in adults.
In his “Simple Truths About Psychiatry” series of videos on YouTube (Simple Truth 7 and Simple Truth 8), Dr. Breggin said stimulant drugs don’t fix or cure anything. They actually cause biochemical imbalances in the brain that make children docile, and take away their spontaneity. This adverse effect is then interpreted as a positive effect. I agree with Breggin that these drugs should never be given to children. Ultimately, he asserted that children who are raised on stimulant drugs will never know who they really are. “Since you’re messing up several neurotransmitters in the brain, you’re going to be causing life-long changes in the child’s brain.”
An NIH-funded study by Collins and Clearly found there has been a 43% overall increase in the diagnosis of ADHD since 2003. Among children between the ages of 10 and 14 the increase was 47%, and 52% among adolescents aged 15-17. There were increasing trends for all racial/ethnic groups, most notably among Hispanics, where the increase in ADHD diagnosis was 83% from 2003 to 2011. Dr. Clearly hedged his bet, saying that the reported increase could be a true increase in ADHD or it could be the result of a tendency to over-diagnose the condition. “Additional studies must be done to identify the underlying cause of the increase.”
In the meantime, his advice was for parents to “talk to your doctor.” That is often pharma-speak for “get a prescription.” We may be just beginning to see the tip of the iceberg of consequences from ADHD medications.